Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 53, NWS Bismarck, ND

June 15, 2020Bottineau County, Renville County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 15, 2020, 1:48 AM CDT for Bottineau County, Renville County, North Dakota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2020, 1:48 AM CDT (06:48 UTC)
Expired
Jun 15, 2020, 2:19 AM CDT
In force
31 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bottineau County, ND, Renville County, ND

The radar

The Minot AFB radar (KMBX), 77 km from the middle of the area, began a volume at 06:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 6.8 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2020-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1013 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2020-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1013 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
2176 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

335 
WUUS53 KBIS 150648
SVRBIS
NDC009-075-150730-
/O.NEW.KBIS.SV.W.0053.200615T0648Z-200615T0730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
148 AM CDT Mon Jun 15 2020

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Northwestern Bottineau County in north central North Dakota...
  Northwestern Renville County in north central North Dakota...

* Until 230 AM CDT.

* At 148 AM CDT, a severe thunderstorm was located 8 miles north of
  Greene, or 10 miles west of Mohall, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Sherwood around 210 AM CDT.

Other locations impacted by this severe thunderstorm include Loraine
and Tolley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4864 10171 4870 10185 4872 10185 4872 10189
      4874 10194 4900 10172 4900 10123
TIME...MOT...LOC 0648Z 216DEG 34KT 4878 10174 

HAIL...1.00IN
WIND...60MPH
 
$$

EDWARDS
3 follow-up statements
990 
WWUS53 KBIS 150702
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
202 AM CDT Mon Jun 15 2020

NDC009-075-150730-
/O.CON.KBIS.SV.W.0053.000000T0000Z-200615T0730Z/
Bottineau ND-Renville ND-
202 AM CDT Mon Jun 15 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR NORTHWESTERN BOTTINEAU AND NORTHWESTERN RENVILLE COUNTIES...

At 202 AM CDT, a severe thunderstorm was located over Sherwood, or 11
miles north of Mohall, moving northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northwestern Bottineau and northwestern Renville Counties, including
the following locations... Loraine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4876 10160 4884 10185 4900 10172 4900 10128
TIME...MOT...LOC 0702Z 212DEG 39KT 4892 10161 

HAIL...1.00IN
WIND...60MPH
 
$$

EDWARDS
955 
WWUS53 KBIS 150710
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
210 AM CDT Mon Jun 15 2020

NDC009-075-150730-
/O.CON.KBIS.SV.W.0053.000000T0000Z-200615T0730Z/
Bottineau ND-Renville ND-
210 AM CDT Mon Jun 15 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR NORTHWESTERN BOTTINEAU AND NORTH CENTRAL RENVILLE COUNTIES...

At 210 AM CDT, a severe thunderstorm was located near Sherwood, or 16
miles north of Mohall, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Sherwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4889 10149 4892 10179 4900 10172 4900 10137
TIME...MOT...LOC 0710Z 213DEG 34KT 4899 10159 

HAIL...1.00IN
WIND...60MPH
 
$$

EDWARDS
751 
WWUS53 KBIS 150719
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
219 AM CDT Mon Jun 15 2020

NDC009-075-150728-
/O.CAN.KBIS.SV.W.0053.000000T0000Z-200615T0730Z/
Bottineau ND-Renville ND-
219 AM CDT Mon Jun 15 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BOTTINEAU AND
NORTH CENTRAL RENVILLE COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled. However, a severe 
thunderstorm warning remains in effect for southwest Renville county.

LAT...LON 4889 10149 4892 10179 4900 10172 4900 10137
TIME...MOT...LOC 0712Z 216DEG 34KT 4906 10152 

$$

EDWARDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 12:45 AM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jun 15, 12:45 AM CDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1245 AM CDT Mon Jun 15 2020

.UPDATE...
Issued at 1240 AM CDT Mon Jun 15 2020

Some vigorous convection remains over the northwest. Currently a
strong to severe storm near Stanley. This is in an area of decent
mid level lapse rates with 40 to 50 knots of shear. Main update
was for pops through the overnight hours.

UPDATE Issued at 1055 PM CDT Sun Jun 14 2020

The entire Severe Thunderstorm Watch has been cancelled. The severe
threat has largely diminished across the area. Isolated
thunderstorms are likely tonight across western and northern North
Dakota, but parameters favor little more than some gusty winds
and small hail from any storms that develop tonight.

UPDATE Issued at 1006 PM CDT Sun Jun 14 2020

Continued to cancel counties from the Severe Thunderstorm Watch as
the severe threat shifts northward. The severe threat will
continue to diminish and exit the area over the next couple hours.

UPDATE Issued at 846 PM CDT Sun Jun 14 2020

Cancelled the Severe Thunderstorm Watch for southwest ND with this
update. The cold front has moved through and significantly
diminished any instability.

UPDATE Issued at 827 PM CDT Sun Jun 14 2020

Wind Advisory has been cancelled. Severe storms continue across
western ND this evening and have maintained their discrete nature.
However, they may/should begin to grow upscale soon and transition
from a hail threat to a wind threat.

UPDATE Issued at 611 PM CDT Sun Jun 14 2020

Increased precipitation chances south and decreased north. A
cluster of storms continues to develop across southwest North
Dakota. These storms will continue to push eastward northeast as a
cold front swings through. Latest indications are the strongest
storms should stay across the southern half of North Dakota
tonight.

UPDATE Issued at 324 PM CDT Sun Jun 14 2020

This update is for the severe thunderstorm watch 281 for west and
much of central North Dakota through 11 pm CDT.

&&

.SHORT TERM...(This evening through Monday)
Issued at 211 PM CDT Sun Jun 14 2020

This afternoon, a surface trough/cold front was located on the
Montana/North Dakota border. Scattered showers have moved through
the west half of the state so far today, and these appear
associated with warm advection ahead of the low. The area in
central North Dakota still remains well capped. Also clouds have
kept temperatures cool across much of the west so far.

Several strong cells have formed in west central North Dakota in
an area of weak cap strength and clearing skies. CAM models
agree in developing a line of storms along the cold front that
will move east into central North Dakota by mid evening.

Scattered severe storms are forecast along the front, probably
around and after 4 pm CDT. Initial storm mode will be discrete
with large hail as the shear will be more perpendicular to the
frontal boundary, but more linear modes will lead to a mixed hail
and wind threat evolving as the mid evening hours approach.

After this evening, the overnight will see the front move through
with cooler and drier air expected. Overnight lows tonight in the
lower 50s west to around 70 east.

Monday will be partly to mostly sunny with surface high pressure
moving through the region. Highs should be in the mid 70s to mid
80s.

.LONG TERM...(Monday night through Sunday)
Issued at 211 PM CDT Sun Jun 14 2020

Global models in general agreement with h5 upper low across the
northwest CONUS moving east with multiple shortwaves impacting
the northern plains this week. This will lead to an active week
with scattered to numerous showers and thunderstorms through the
period.

Tuesday will be warm, with highs in the low to mid 90s, cooling to
the 70s and mid 80s the rest of the week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1240 AM CDT Mon Jun 15 2020

Mainly VFR conditions through the forecast period. Convection
between Williston and Minot through around 09 UTC. LLWS will
continue at KJMS through 12 UTC. Otherwise VFR conditions expected
through the period.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...TWH
SHORT TERM...WAA
LONG TERM...WAA
AVIATION...TWH
Hazardous weather outlook, Jun 15, 12:48 AM CDT, 1 hour before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1248 AM CDT Mon Jun 15 2020

NDZ019-020-033>037-040>048-050-051-160600-
Mercer-Oliver-Stark-Morton-Burleigh-Kidder-Stutsman-Slope-
Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-
Dickey-
1248 AM CDT Mon Jun 15 2020 /1148 PM MDT Sun Jun 14 2020/

This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to severe thunderstorms are possible on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001>005-009>013-017-018-021>023-025-031-032-160600-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-McLean-Sheridan-Wells-Foster-
Golden Valley-Billings-
1248 AM CDT Mon Jun 15 2020 /1148 PM MDT Sun Jun 14 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Isolated thunderstorms are likely tonight. Some storms could be
strong with gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to severe thunderstorms are possible on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jun 14, 11:43 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
1143 PM CDT SUN JUN 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             1 S FAIRFIELD           47.18N 103.22W
06/14/2020  E2.00 INCH       BILLINGS           ND   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT FROM 1 S
            FAIRFIELD. DELAYED REPORT FROM SOCIAL MEDIA.

&&
Local storm report, Jun 14, 11:44 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
1144 PM CDT SUN JUN 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     HAIL             3 ENE SOUTH FAIRFIELD   47.14N 103.15W
06/14/2020  M1.75 INCH       BILLINGS           ND   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT FROM 3 ENE
            SOUTH FAIRFIELD. DELAYED REPORT FROM SOCIAL
            MEDIA.

&&
Special weather statement, Jun 14, 11:52 PM CDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1152 PM CDT Sun Jun 14 2020

NDZ001-150545-
Divide ND-
1152 PM CDT Sun Jun 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DIVIDE COUNTY UNTIL 1245
AM CDT...

At 1152 PM CDT, a strong thunderstorm was located 6 miles north of
Alamo, or 18 miles southwest of Crosby, moving northeast at 50 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Crosby and Noonan.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4900 10294 4884 10294 4863 10329 4863 10366
      4900 10333
TIME...MOT...LOC 0452Z 217DEG 46KT 4868 10347

CJS
Special weather statement, Jun 15, 12:13 AM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1213 AM CDT Mon Jun 15 2020

NDZ010-017-150545-
McKenzie ND-Mountrail ND-
1213 AM CDT Mon Jun 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCKENZIE AND
NORTHERN MOUNTRAIL COUNTIES UNTIL 1245 AM CDT...

At 1212 AM CDT, a strong thunderstorm was located 8 miles north of 4
Bears Lodge, or 19 miles southwest of Stanley, moving northeast at 40
mph.

Penny size hail and wind gusts to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Ross around 1235 AM CDT.
  Stanley around 1240 AM CDT.

Other locations impacted by this storm include White Earth and White
Earth Bay Recreation Area.

LAT...LON 4840 10202 4795 10256 4807 10284 4813 10283
      4817 10283 4839 10281
TIME...MOT...LOC 0512Z 208DEG 35KT 4810 10264

EDWARDS
Local storm report, Jun 15, 12:56 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1256 AM CDT MON JUN 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1251 AM     HAIL             1 SSW STANLEY           48.30N 102.40W
06/15/2020  M1.00 INCH       MOUNTRAIL          ND   TRAINED SPOTTER

&&
Special weather statement, Jun 15, 1:20 AM CDT, 28 minutes before
Special Weather Statement
National Weather Service Bismarck ND
120 AM CDT Mon Jun 15 2020

NDZ009-010-150645-
Mountrail ND-Williams ND-
120 AM CDT Mon Jun 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WILLIAMS AND
NORTHWESTERN MOUNTRAIL COUNTIES UNTIL 145 AM CDT...

At 120 AM CDT, a strong thunderstorm was located over Tioga, or 26
miles west of Stanley, moving northeast at 35 mph.

Penny size hail and wind gusts to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northeastern
Williams and northwestern Mountrail Counties, including the following
locations... White Earth.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4855 10288 4855 10272 4842 10255 4819 10293
      4831 10319 4855 10309 4856 10289
TIME...MOT...LOC 0620Z 221DEG 31KT 4836 10296

EDWARDS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:14 PM CDTSevere Thunderstorm WarningBISBillings, Dunn61 min
Jun 14, 7:14 PM CDTSevere Thunderstorm WarningBISMorton, Stark46 min
Jun 14, 7:40 PM CDTSevere Thunderstorm WarningBISHettinger, Stark35 min
Jun 14, 7:49 PM CDTSevere Thunderstorm WarningBISDunn, McKenzie23 min
Jun 14, 7:59 PM CDTSevere Thunderstorm WarningBISMcKenzie, Mountrail61 min
Jun 14, 8:17 PM CDTSpecial Weather StatementBISWilliams43 min
Jun 14, 8:34 PM CDTSpecial Weather StatementBISMercer26 min
Jun 14, 8:56 PM CDTSevere Thunderstorm WarningBISMountrail49 min
Jun 14, 9:01 PM CDTSpecial Weather StatementBISBurke44 min
Jun 14, 9:20 PM CDTSevere Thunderstorm WarningBISBurke55 min
Jun 14, 9:45 PM CDTSpecial Weather StatementBISRenville45 min
Jun 14, 10:47 PM CDTSpecial Weather StatementBISGolden Valley43 min
Jun 14, 11:01 PM CDTSpecial Weather StatementBISMcKenzie44 min
Jun 14, 11:19 PM CDTSpecial Weather StatementBISGolden Valley41 min
Jun 14, 11:52 PM CDTSpecial Weather StatementBISDivide53 min
Jun 15, 12:13 AM CDTSpecial Weather StatementBISMountrail32 min
Jun 15, 12:33 AM CDTSevere Thunderstorm WarningBISMountrail42 min
Jun 15, 1:13 AM CDTSevere Thunderstorm WarningBISMountrail, Renville, Ward47 min
Jun 15, 1:20 AM CDTSpecial Weather StatementBISMountrail25 min
Jun 15, 1:42 AM CDTSevere Thunderstorm WarningBISBurke, Mountrail48 min
Jun 15, 1:53 AM CDTSevere Thunderstorm WarningBISBurke, Mountrail, Renville, Ward37 min
Jun 15, 2:24 AM CDTSevere Thunderstorm WarningBISBottineau, Burke, Renville, Ward55 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.